High Wind, Traverse
- When
- November 29, 2:00 PM CST to 4:00 PM CST
- Where
- Traverse forecast zone
- Measured
- 48 kt (55 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.772, -96.472 (the zone’s center; the record gives no point)
High winds of 30 to 50 mph gusting to 60 mph occurred across Big Stone and Traverse counties during the late afternoon hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
High winds of 30 to 50 mph gusting to 60 mph occurred across Big Stone and Traverse counties during the late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 29, 11:45 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1145 AM CST FRI NOV 29 2002
LOW AND MID LEVEL COLD ADVECTION CONTINUES LATE THIS MORNING WHICH
WILL AID IN STEEPENING LOWER LEVEL LAPSE RATES THIS AFTERNOON.
MIXING SHOULD BECOME OPTIMAL AROUND THE 19Z-21Z TIME FRAME.
STRONGEST LOW LEVEL COLD ADVECTION STILL CONFINED WELL NORTH OF CWA
WITH MSAS DATA REVEALING LOCAL PRESSURE RISES OF +10 MB/3 HOURS
ACROSS WEST CENTRAL MANITOBA CANADA. HAVE OPTED TO GO WITH HIGH END
WIND ADVISORY FOR MOST AREAS THIS AFTERNOON WITH DEEPER MIXING BY
EARLY AFTERNOON. HOWEVER...TIMING OF ISALLOBARIC COMPONENT WILL BE
AFTER THIS TIME OF OPTIMAL MIXING. ONLY ACROSS NORTHWEST CWA HIGH
WIND WARNING WILL REMAIN IN EFFECT. COLD ADVECTION WILL BE
STRONGEST ACROSS NORTHERN TIER OF CWA AND WITH SOMEWHAT HIGHER
TERRAIN ACROSS NORTHWEST WILL KEEP WARNING GOING IN THAT AREA. HAVE
ALREADY UPDATED FORECAST FOR SLIGHTLY LOWER TEMPERATURES AS COLD AIR
ADVECTION SHOULD BE SUFFICIENT NOW FOR NEARLY STEADY AFTERNOON
TEMPERATURES ACROSS NORTHERN CWA WHERE TEMPS ARE IN THE MID 40S.
FURTHER SOUTH...EXTENSIVE MID CLOUD DECK WILL HINDER TEMPERATURE
INCREASE AND NUDGED TEMPERATURES DOWN SLIGHTLY IN THIS AREA TOO.
.ABR...HIGH WIND WARNING ACROSS NORTHWEST THROUGH EARLY EVENING.
WIND ADVISORY THROUGH EARLY EVENING SOUTHWEST AND CENTRAL.
WIND ADVISORY FAR NORTHEAST CWA THROUGH MID EVENING.MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1151 AM CST FRI NOV 29 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE... A STRONG COLD FRONT WILL PASS THROUGH THE AREA THIS AFTERNOON. NORTHWEST WINDS OF 25 TO 40 MPH WITH OCCASIONAL HIGHER GUSTS WILL CONTINUE THROUGHOUT THE AFTERNOON INTO EARLY THIS EVENING ACROSS MOST OF THE AREA. SLIGHTLY STRONGER WINDS OF 30 TO 45 MPH CAN BE EXPECTED ACROSS NORTH CENTRAL SOUTH DAKOTA....WITH GUSTS UP TO 55 MPH POSSIBLE. A HIGH WIND WARNING REMAINS IN EFFECT FOR NORTH CENTRAL SOUTH DAKOTA INTO EARLY THIS EVENING. WIND ADVISORIES ARE IN EFFECT THROUGH THE AFTERNOON INTO EARLY THIS EVENING FOR THE REMAINDER OF THE AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MARSILI
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321786, 5321787.